Puerto Rico, 2012Flash Flooding and Debris Flows in Puerto Rico, May 18, 2012
May 18, 2012 · NWS SJU · 5 events in 2 counties and zones
A very moist southeast wind flow combined with strong upper level winds and daytime heating to produce numerous showers over the municipality of Guaynabo. This led to flash flooding affecting several families, roads and local business centers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $310,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist southeast wind flow combined with strong upper level winds and daytime heating to produce numerous showers over the municipality of Guaynabo. This led to flash flooding affecting several families, roads and local business centers. Radar estimates indicated over 4 inches of rainfall were observed around or over the municipality of Guaynabo during this event. Structural damages, as well as loss of office supplies including computers, photocopies, surgery equipments, drugs and six cars were also damages. Property damage was estimated at more than $60,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 18, 3:19 PM AST, 41 minutes earlier.
Area forecast discussion, May 18, 3:19 PM AST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
319 PM AST FRI MAY 18 2012
.SYNOPSIS...BROAD AND ELONGATED MID TO UPPER LEVEL RIDGE EXTENDING
NORTH NORTHEAST ACROSS THE REGION INTO THE WEST CENTRAL ATLANTIC...
WILL CONTINUE TO BUILD AND SPREAD FURTHER NORTHEAST ACROSS NORTHERN
LEEWARDS THROUGH SUNDAY. IN THE MEANTIME...THE UPPER LONG WAVE
TROUGH WITH AXIS NOW JUST EAST OF THE LESSER ANTILLES WILL SHIFT
FURTHER EASTWARD INTO THE TROPICAL ATLANTIC OVER THE WEEKEND. THIS
WILL ALLOW FOR A PREVAILING NORTHERLY WIND FLOW WITH AN INCREASING
SUBSIDENT PATTERN IN THE MID TO UPPER LEVELS. STRONG SURFACE HIGH
PRESSURE ANCHORED ACROSS THE NORTH CENTRAL ATLANTIC AND EXTENDING
SOUTHEAST ACROSS THE NORTHERN LEEWARDS...WILL BUILD FURTHER SOUTH
INTO THE NORTHEASTERN CARIBBEAN OVER THE NEXT SEVERAL DAYS. THIS
WILL MAINTAIN A FAIRLY TIGHT PRESSURE GRADIENT ACROSS THE REGION
AND THEREBY INDUCE MODERATE TO STRONG EASTERLY TRADE WINDS. THE
PREVAILING SOUTHEAST LOW LEVEL WIND FLOW WILL HOWEVER BECOME MORE
EASTERLY BY LATE SUNDAY AND INTO EARLY NEXT WEEK AS THE ATLANTIC
HIGH SINKS SOUTHWARDS.
&&
.DISCUSSION...AT LEAST FOR THE NEXT 24 TO 48 HOURS...THE MOIST
SOUTHEASTERLY LOW LEVEL WINDS WILL CONTINUE TO INFLUENCE CONVECTIVE
DEVELOPMENT ACROSS THE ISLANDS AND COASTAL WATERS. FAIRLY TIGHT
PRESSURE GRADIENT WILL ALSO MAINTAIN A MODERATE TO STRONG TRADE WIND
FLOW ACROSS THE REGION. THE SHOWERS AND ISOLATED THUNDERSTORMS THAT
DO DEVELOP ACROSS THE ISLANDS AND COASTAL WATERS WILL QUICKLY STREAM
ACROSS THE ISLANDS...SO NO WIDESPREAD FLOODING IS ANTICIPATED AT
THIS TIME. HOWEVER...AREA OF LOCALLY HEAVY DOWNPOURS WILL REMAIN
LIKELY ESPECIALLY DURING THE EARLY MORNING HOURS ON THE EAST AND
SOUTHEAST COASTAL SECTIONS OF PUERTO RICO...FOLLOWED BY LOCALLY
INDUCED CONVECTIVE DEVELOPMENT ESPECIALLY ACROSS THE WEST AND
NORTHWEST SECTIONS OF THE ISLANDS DURING THE AFTERNOONS.
OVERALL MODELS SUGGEST A GRADUAL DECREASE IN PWAT VALUES ACROSS THE
REGION AS TRADE WINDS BECOME MORE EASTERLY AND INCREASE BY EARLY
NEXT WEEK. IN ADDITION...AS PREVIOUSLY MENTIONED MODELS SUGGEST
INCREASE IN MID TO UPPER LEVEL SUBSIDENCE WITH MODERATE CAP NEAR 700
MILLIBARS BY SUNDAY AND INTO NEXT WEEK. THEREFORE...A GRADUAL DRYING
IS STILL EXPECTED BY SUNDAY AND INTO THE EARLY PART OF NEXT WEEK
WITH LESSER CONVECTIVE ACTIVITY ACROSS THE ISLANDS EXCEPT FOR
LOCALLY AND DIURNALLY INDUCED CONVECTION EACH DAY IN ISOLATED
AREAS.
&&
.AVIATION...AFTERNOON CONVECTION WILL CONTINUE TO AFFECT PARTS OF
THE FORECAST AREA THROUGH AT LEAST 18/23Z. THIS MAY RESULT IN MVFR/IFR
CONDS IN AND AROUND TJBQ...TJSJ...TISX AND TNCM. IN ADDITION...MOUNTAIN
OBSCURATION ARE LIKELY ALONG THE CORDILLERA CENTRAL. ELSEWHERE...VFR
CONDS WITH A FEW PASSING SHOWERS ARE EXPECTED THROUGH THE FORECAST
PERIOD. LLVL WINDS WILL BE MAINLY FROM THE SOUTHEAST AT 10 TO 20 KTS
THROUGH THE END OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 86 77 87 / 30 30 20 30
STT 77 87 78 88 / 30 30 20 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
11/09
Hazardous weather outlook, May 18, 6:21 AM AST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
621 AM AST FRI MAY 18 2012
AMZ710>745-PRZ001>013-191030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
621 AM AST FRI MAY 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL GROW OVER THE INTERIOR AND
NORTHWEST QUADRANT OF PUERTO RICO CAUSING LOCAL URBAN AND SMALL
STREAM FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH AT
LEAST SATURDAY AND THEN DECREASE SUNDAY AND MONDAY. LOCAL URBAN
AND SMALL STREAM FLOODING WILL BE POSSIBLE AT LEAST THROUGH THEN.
.SPOTTER INFORMATION STATEMENT...
AMZ715-725-VIZ001-002-191030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
621 AM AST FRI MAY 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL OCCUR FROM TIME TO TIME...SOME MAY BRING LOCALLY
HEAVY RAINFALL...PRODUCING MINOR URBAN AND GUT FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WET CONDITIONS WILL CONTINUE FRIDAY AND SATURDAY...TAPERING OFF
SUNDAY AND MONDAY. LOCAL URBAN AND GUT FLOODING WILL BE POSSIBLE
AT LEAST FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
Flash Flood, Guaynabo
- When
- May 18, 4:00 PM AST to 7:00 PM AST
- Where
- Guaynabo County, 4.9 mi NW of Guaynabo to 4.93 mi NW of Guaynabo
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 18.370, -66.092
A total of 50 residents of California street in the Mallorca Urbanization were removed from their homes and taken to Centro de Envejecientes de Mu oz Rivera as a shelter.
Flash Flood, Guaynabo
- When
- May 18, 4:00 PM AST to 7:00 PM AST
- Where
- Guaynabo County, 5.94 mi NW of Guaynabo to 5.65 mi NW of Guaynabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.395, -66.090
San Patricio Avenue, San Jose street near San Francisco condominium, Los Filtros avenue and Altamira avenue were all flooded and impassable.
Flash Flood, Guaynabo
- When
- May 18, 4:00 PM AST to 7:00 PM AST
- Where
- Guaynabo County, 5.88 mi WNW of Guaynabo to 5.62 mi WNW of Guaynabo
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Newspaper
- Coordinates
- 18.369, -66.110
The Humane Society de Puerto Rico was completely flooded. Extensive damage were reported in the first floor of the building due to mud and flooding waters.
Debris Flow, San Juan and Vicinity
- When
- May 18, 4:15 PM AST
- Where
- San Juan and Vicinity forecast zone
- Reported by
- Emergency Manager
Mountain rock slide near Urbanization Villa Espana caused by heavy rainfall in the municipality of Guaynabo.
Debris Flow, San Juan and Vicinity
- When
- May 18, 4:15 PM AST
- Where
- San Juan and Vicinity forecast zone
- Reported by
- Emergency Manager
Landslide on Road PR-173 at the intersection of Route 1 caused by heavy rainfall was reported in Bayamon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, May 18, 2012$406,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Florida, May 18, 2012$15,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Minnesota, May 18, 20121.75 in hail · 15 events
- Drought in Missouri, May 18 to 31, 201210 events
- Hail and Lightning Strike in Florida, May 18, 20121 injured · 1 in hail · 2 events
- Damaging Winds in South Dakota, May 18 to 19, 201261 kt wind · 5 events
- Hail and Damaging Winds in Minnesota, May 18, 2012$11,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 18, 20124 events
- Damaging Winds in Wyoming, May 18, 2012$1,000 · 67 kt wind · 4 events
- High Wind in New Mexico, May 18, 201256 kt wind · 4 events
- Dust Storm and High Wind in Arizona, May 18, 201250 kt wind · 3 events
- Hail in Alabama, May 18, 20120.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384865, 384866, 384869, 384867, 384868.